What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 30, 2:12 PM MST, 2 hours earlier.
Area forecast discussion, Jun 30, 2:12 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
312 PM MDT Thu Jun 30 2022
.SHORT TERM...(This evening through Friday)
Issued at 219 PM MDT Thu Jun 30 2022
1) Increased risk of thunderstorms with heavy rainfall on Friday
Precipitable Water has increased across the area today, as
mid-level moisture plume has become more w-e oriented across the
nrn half of Colorado. As a result, thunderstorm activity has
ramped up this afternoon, with convection aided by rather
pronounced frontal/outflow boundary located near the Arkansas
River at 21z. Storms are still rather high-based again today, as
low level moisture increase is lagging, though surface obs suggest
some pockets of heavier rain back toward the Continental Divide
where moisture is slightly better. For the remainder of the
afternoon into tonight, expect scattered to numerous showers and
thunderstorms to persist, with best coverage of storms along and
north of the Arkansas River initially, before focus moves
southward on the plains as surface boundary moves toward the NM
border this evening. Main storm risk will continue to be
strong/near severe wind gusts, Bulk of activity dies off by
midnight with loss of heating, though a few CAMs occasionally show
some isolated cells going into Friday morning as moist plume
remains overhead.
On Friday, heavy rain threat spreads across the entire region as
moisture continues to increase, with surface dewpoints in the
50s to near 60f on the plains and 40s over the mountains. By
afternoon, CAPE in the 1000-2000 J/KG range develops over the
eastern mountains and plains, with more widespread and sustained
low and mid level easterly upslope versus Thursday's rather
choppy and disorganized flow. Most model guidance shows widespread
tsra over the mountains early in the afternoon, spreading eastward
onto the plains in the evening, which appears reasonable, though
will note NAM/NAMnest keep most QPF out of the Arkansas Valley
in Fremont/Pueblo Counties, with stronger storms both north and
south. Best 0-6km shear (30-40 kts) will be along the Palmer
Divide, where low level sely flow is maximized, and along the KS
border, where deeper instability will reside. New SWODY2 has
expanded southward and now covers the eastern 2 tiers of counties
on the plains, with greatest threat here late in the afternoon
into the evening. Max temps Fri will run cooler that the past few
days area-wide, as clouds/moisture/precip hold readings back.
.LONG TERM...(Friday night through Thursday)
Issued at 219 PM MDT Thu Jun 30 2022
Key messages:
1) Widely scattered to numerous thunderstorms are going to develop
over the mountains late morning and move over the plains during the
afternoon/early evening Saturday. Flash flooding will be possible.
2) Most thunderstorm activity will be confined to the mountains on
Sunday, a few storms could move over adjacent plains. Flash flooding
will be possible, especially over burn scars.
3) Scattered PM thunderstorms over the mountains and isolated storms
over the plains will be possible on Monday, mainly I-25 corridor.
Better chance of PM storms over plains on Tuesday and Wednesday. PM
storms will be more confined to the mountains next Thursday.
Detailed discussion:
Friday night through Sunday...
Scattered to numerous thunderstorms which have formed over the
mountains during the afternoon will be moving out over the plains
during the evening, especially over the southern areas of the CWA.
Looking at the NAM12, a modest area of CAPE will still be present
over the Sangre de Cristo Mountains from 6 PM to midnight, which
could help to induce further convection over the late evening hours.
Stronger bulk shear values of near 50 kts over the Raton Mesa may
result in a potentially stronger or even a severe thunderstorm over
this area. If this does occur, given the environmental parameters
with high DCAPE nearly 1500 J/kg average displayed within CAM model
data, outflow winds will be the primary threat with these storms of
possibly 70 mph for greater. There does appear to be higher CIN
(capping) over eastern Las Animas County, especially after 8 PM, and
this could help to weaken any thunderstorms moving off the Raton
Mesa and over the southeastern plains. The NAM 3km is also picking
up on an area of stronger convection with possible MCS/MCV formation
over the northeastern portion of the CWA from around 8 to 10 PM,
with right-moving storms favored hodograph profiles in the soundings
over the far eastern plains, and new discrete cell development
further to the south over Prowers County. This area will also need
to be monitored for the potential of thunderstorms becoming severe.
Main threat again would be severe outflow winds potentially up to 80
mph and also hail of 1.5 inches or greater in diameter. As the
evening progresses, a few of these nocturnal thunderstorms could
still be over the CWA until around 2 to 3 AM in the morning on
Saturday. Clearing skies will take place after about this time, with
temperatures falling into the 50s and low 60s over the plains and
generally in the upper 30s and 40s for high country.
On Saturday, as the flattened ridge begins to undergo more
amplification and the monsoonal moisture plume remains in place with
further destabilization throughout the day over the region,
thunderstorms will again impact most of the CWA. Convection will
begin to develop again by late morning over the mountains and then
move out into the adjacent plains throughout the early afternoon and
evening hours. Relatively high CAPE values over the southern
Continental Divide of around 1500 J/kg will provide a good chance of
developing thunderstorms that could even be on the stronger side
over the San Juan Mountains. The southern Sangre de Cristo Mountains
will be another area work watching due to higher CAPE and weaker
shear. This could allow for storms to become nearly stationary,
which could produce brief periods of torrential rainfall with
possible flash flooding, especially over burn scars. The mid-level
shear does appear to increase by later in the afternoon, which will
help push thunderstorms off the mountains and over the San Luis
Valley and adjacent plains. With 700-500mb lapse rates between 6.2
C/km over the eastern plains to near 8 C/km westward to the I-25
corridor, along with higher dewpoints and favorable CAPE over 1500
J/kg, a stronger or severe thunderstorm cannot be ruled out over
this area going into the early evening hours. Higher areas of CAPE
over the mountains and Palmer Divide may keep thunderstorm
initiation going into the late evening hours and possibly after
midnight and into Sunday morning.
Sunday through Monday...
On Sunday, the monsoonal moisture plume is going to begin to shift a
little more to the west and north as the ridge further strengthens.
This will allow for afternoon and evening thunderstorm activity to
be more confined to the mountainous areas of the CWA. There could be
some thunderstorms moving off the mountains and over the adjacent
plains by later in the afternoon, although given the mid-level flow
being more from the SSW, this should not allow for thunderstorms to
move much further east than the I-25 corridor. There is indication
in some of the deterministic models that an outflow boundary may
occur from thunderstorms over the southeastern areas of Boulder's
CWA, which looks to move southward and over northeastern areas of
our CWA. This could allow for gusty straightline winds and possible
development of thunderstorms over Kiowa County. This can further be
analyzed in the upcoming days to see if there is continuity with
this and more fine-tuning of the details. Most of the convection
with the highest precipitable water looks to remain over the
Continental Divide and this could last into the early morning hours
on Monday. This will also be the case for Monday, with most of the
PM thunderstorms being over the mountains, and perhaps a few on the
plains. Temperatures will continue to gradually warm each day under
the strengthening ridge.
Tuesday through Thursday...
As the ridge overhead begins to flatten slightly, along with a weak
perturbation moving through in the longwave, the monsoonal moisture
plume will shift back to being more over southeast Colorado, which
will provide more widely scattered to numerous PM thunderstorms to
develop over most areas of the CWA for both Tuesday and Wednesday.
There will be a weak cool front moving through late afternoon on
Tuesday, with winds shifting to a northeasterly-easterly direction
over the plains, which will allow for a slight cooldown on Wednesday
through Thursday. By Thursday, as the ridge begins to build back
again over the region, the moisture plume will also shift back to
the west with a more north to south orientation of the ridge axis
and keep any thunderstorm initiation mostly confined to the
mountains with a northerly mid-level flow. Storms will be more
isolated over the plains. There will still be possible flash
flooding concerns over the burn scars, especially if there is
thunderstorm training with shear being weaker and mostly out of the
northerly direction.
Beyond the forecast, there is some general agreement with the GEFS
and EPS ensembles, and deterministic models alike, which shows the
monsoonal moisture plume shifting a bit more to the west as a ridge
continues to strengthen over the central CONUS by next weekend. This
will result in warmer and drier conditions over the region. -Stewey
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 219 PM MDT Thu Jun 30 2022
All TAF stations, KALS, KCOS and KPUB, will have VFR conditions
through the end of the forecast period, but KCOS and KPUB may have
lowered cigs to MVFR levels with local thunderstorm activity. Winds
at all TAF stations should be light with the exception of wind gusts
up to 30 KTS out of a westerly direction at KALS, and 40 KTS from
varying directions at KCOS and KPUB in the vicinity of showers and
thunderstorms. Locally heavy rain and hail are possible in any of
these convective storms. These storms are expected end around 04Z
this evening.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...PETERSEN
LONG TERM...STEWARD
AVIATION...RISER
Hazardous weather outlook, Jun 30, 10:32 AM MST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Thu Jun 30 2022
COZ058>089-093>099-011745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Thu Jun 30 2022
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Numerous thunderstorms will be possible over the mountains this
afternoon, with scattered storms moving onto the southeast plains
from mid-afternoon into the evening behind a windy cold front.
The main risks with thunderstorms today will be lightning, gusty
outflow winds up to 50 mph, and some small hail. Locally heavy
rainfall will be possible with the stronger storms, particularly
over the mountains. One or two storms may become severe across
portions of Kiowa, Bent and Prowers counties, where wind gusts to
around 60 mph will be the primary storm risk through early
evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered to numerous thunderstorms will be possible Friday
through Monday, with the best coverage over the higher terrain.
The primary storm risks will be locally heavy rainfall, which
could produce flash flooding, especially on area burn scars.
Lightning and small hail will also be possible with the stronger
storms.
Afternoon and evening thunderstorms will gradually become more
isolated Tuesday and Wednesday, as drier air slowly works back
into the region.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.
10/23
In the hours before
Special weather statement, Jun 30, 1:47 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT Thu Jun 30 2022
COZ086-302115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
247 PM MDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of east central Pueblo
County through 315 PM MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Avondale, or 12 miles southeast of Pueblo, moving northeast at 20
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boone, Avondale and Pueblo Depot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3811 10441 3823 10441 3835 10428 3813 10420
TIME...MOT...LOC 2047Z 235DEG 16KT 3816 10442
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Steward/CohenSpecial weather statement, Jun 30, 1:59 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
259 PM MDT Thu Jun 30 2022
COZ081-302130-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
259 PM MDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of northeastern Teller
and west central El Paso Counties through 330 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 20 miles northwest of Colorado Springs, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodland Park, Green Mountain Falls and Crystola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3894 10519 3900 10520 3906 10499 3891 10501
TIME...MOT...LOC 2059Z 267DEG 11KT 3897 10516
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Cohen/StewardSpecial weather statement, Jun 30, 2:02 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
302 PM MDT Thu Jun 30 2022
COZ081-082-084-085-302130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
302 PM MDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of southeastern Teller
and west central El Paso Counties through 330 PM MDT...
At 301 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pikes Peak, or 8 miles west of Colorado Springs, moving northeast at
25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Western Colorado Springs, Manitou Springs and Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 10502 3885 10504 3895 10486 3880 10479
TIME...MOT...LOC 2101Z 239DEG 22KT 3883 10498
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Steward/CohenSpecial weather statement, Jun 30, 2:17 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
317 PM MDT Thu Jun 30 2022
COZ074-075-087-088-302200-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
317 PM MDT Thu Jun 30 2022
...Strong thunderstorms will impact portions of southeastern
Huerfano, southeastern Costilla and western Las Animas Counties
through 400 PM MDT...
At 313 PM MDT, Doppler radar was tracking an area of strong
thunderstorms over western Las Animas and southern Huerfano
Counties. Movement of individual cells are northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trinidad, Walsenburg, Aguilar, Cokedale, Starkville, Gulnare, Cuchara
Pass, Stonewall, Hoehne, Spanish Peaks, Boncarbo, Model, Segundo and
Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10520 3719 10522 3779 10467 3734 10406
3699 10462
TIME...MOT...LOC 2116Z 213DEG 9KT 3737 10462 3699 10509
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Steward/CohenSpecial weather statement, Jun 30, 2:47 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
347 PM MDT Thu Jun 30 2022
COZ086-089-093-302230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
347 PM MDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of northwestern Otero,
southwestern Crowley and east central Pueblo Counties through 430 PM
MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fowler, or 30 miles east of Pueblo, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Ford, Fowler, Ordway, Manzanola, Olney Springs and Crowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3809 10411 3827 10410 3831 10369 3798 10371
TIME...MOT...LOC 2146Z 273DEG 21KT 3818 10407
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Steward/CohenSpecial weather statement, Jun 30, 3:29 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
429 PM MDT Thu Jun 30 2022
COZ089-093-302300-
Crowley County CO-La Junta Vicinity/Otero County CO-
429 PM MDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of northeastern Otero
and southeastern Crowley Counties through 500 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ordway, or 17 miles northwest of La Junta, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Junta, North La Junta, Rocky Ford, Ordway, Swink, Manzanola, Sugar
City, Cheraw and Crowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3810 10389 3826 10387 3826 10341 3793 10345
TIME...MOT...LOC 2229Z 274DEG 22KT 3816 10377
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Cohen/Steward